Kansas, 2025

Blizzard and High Wind in Kansas, March 18 to 19, 2025

March 18 to 19, 2025 · NWS GID · 12 events in 6 counties and zones

An active upper level pattern led to a series of potent disturbances training across the Central Plains within the span of a week in mid-March. The third in this series was a wave moving out of the Central Rockies, strengthening into a stacked low pressure system as it moved through High Plains, and then shifting northeast through Kansas.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

An active upper level pattern led to a series of potent disturbances training across the Central Plains within the span of a week in mid-March. The third in this series was a wave moving out of the Central Rockies, strengthening into a stacked low pressure system as it moved through High Plains, and then shifting northeast through Kansas. The accompanying area of surface low pressure took a similar track through Kansas, deepening to around 986mb, with the resulting tightening surface pressure gradient behind the passing cold front bringing strong northerly winds during the overnight-early morning hours of the 19th. Widespread wind gusts of 50 to 60 MPH, with a handful of gusts closer to 70 MPH, generally peaked between 4-11AM CDT, but lingered into the early-mid afternoon hours on the 19th. The highest peak of the event was 72 MPH, measured by a mesonets station located six miles south-southeast of Kearney just after 4AM CDT on the 19th.

The system's initial precipitation spread across the area between mainly 8-11PM CDT the night of the 18th, initially as scattered rain showers with a few embedded thunderstorms. As the mid-upper level system deepened with time, increased frontogenetical forcing resulted in a more focused southwest-to-northeast axis of heavier precipitation, which would very gradually shift east across the entire area through the daytime hours on the 19th.

Though starting off the event as rain thanks to above-freezing temperatures, colder air advecting into the area from the northwest would bring a gradual transition over to snow. A few reports of small hail and graupel were observed within some of the stronger storms between 12AM and 5AM CDT on the 19th, mainly across Nebraska areas near the state line and into north-central Kansas, ahead of the larger push of colder air. While most of the forecast area had switched over to accumulating snow well before sunrise, the overall slow eastward push of the system and lingering drier low-level air held delayed heavier snow until closer to sunrise on the 19th.

Anomalously warm highs in the mid 70s-low 80s on the 18th resulted in relatively warm ground temperatures ahead of the system. The timing of the heaviest precipitation bands coming during the overnight-morning hours of the 19th allowed the system to take advantage of the already diurnally-coldest part of the day, as well as the strong cold air advection on the back end of the system. This combined with the increased forcing of the system resulted in snowfall rates being able to overcome the melting potential. The at-times heavy snowfall rates, occasionally enhanced early-on by lingering instability and thundersnow, combined with the strong northerly winds to produce widespread blizzard conditions across the entire area into the early-mid afternoon hours of the 19th. Areas generally along the Highway 81 corridor were the last to see snow come to an end.

The best combination of colder temperatures and frontogenetical forcing led to a fairly broad axis of 4-7 inches, orientated southwest to northeast through the heart of the forecast area. Embedded in this swath was a narrower axis of 9-12 inches, mainly focused across portions of south-central Nebraska, and centered roughly along a line from near the Webster-Nuckolls County line northeast through York and southeastern Polk counties. The overall-highest totals were reported in York County, with 10-12 inches reported in both the York and Waco areas. Outside of the edges of the main swath, snow amounts fell off quickly, with locations such as northwestern portions of Dawson and Valley counties in Nebraska and southeastern Mitchell County in Kansas getting only a dusting up to perhaps 1 inch. This system did not lack moisture, with liquid-equivalent totals exceeding 1 inch across far eastern counties where the heaviest snow fell. West of the higher snow, liquid-equivalent totals exceeding 0.5 were widespread.

Impacts from this blizzard were well-forecast, allowing for area schools, organizations and road departments to prepare, including by closing school and cancelling events. Reports of widespread power outage began to trickle in during the early-mid morning hours on the 19th. The combination of the winds with this snow that was more wet-sticky in nature resulted in widespread reports of downed trees, tree limbs, power lines and power poles across the entire area. Several hours of white-out conditions were reported, and at times road departments pulled their plows off the roads. It didn’t take long for roadways across the entire area, including major highways and Interstate 80, to be shut down.

At its peak, customers without power reached over 130,000 for the entire state of Nebraska, with some counties reporting nearly 100% of customers without power. In Fillmore County, approximately 95% of the county was without power for 2 days, with some without power for up to 8 days. The South Central Public Power District alone reported around 1,000 downed utility poles, 200 destroyed transformers and 50 miles of major feeder lines with large conductors in need of repair. This blizzard was considered the most destructive event on the SCPPD system since the ice storm of March 1976.

A passenger train heading east from Hastings became stranded near Exeter in Fillmore County due to the blizzard conditions and heavy snow, with 139 passengers onboard and in need of assistance. Adams County Emergency Management organized efforts to get passengers off of the train and sheltered back in Hastings, with the train eventually towed back.

The Nebraska State Patrol reported to around 500 weather-related incidents across the state. The governor declared a State of Emergency and requested a Federal Disaster Declaration for numerous counties, reporting that more than 1,700 power poles were downed or destroyed and estimating damages exceeding 64 million dollars. It took several days for all roads to reopen and power to be restored to the hardest-hit areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 18, 6:06 PM CST, 3 hours 54 minutes earlier. Its key messages:

  • A powerful late winter storm will impact the area beginning this evening. Rain showers (and isolated T-storms) this evening will transition to snow overnight, with snow and blowing snow expected across the entire forecast area by daybreak Wednesday.
  • There is a high confidence that most of the area will see at least 2 inches of snowfall over the next 24 hours, with areas closer to the main snowband expected to see between 4 and 6+ inches.
  • While snowfall amounts will vary across the area Wednesday, winds will be strong everywhere, with sustained northerly winds of 35 to 45 mph expected to gust to 65+ MPH. The strongest winds will be during the morning hours Wednesday.
  • Dry weather returns for the latter half of the week with temperatures gradually returning to the 60s by Saturday afternoon.
  • The chance for some light rain returns Saturday night and Sunday. This does not look to a significant weather maker for the local area.
Area forecast discussion, Mar 18, 6:06 PM CST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
706 PM CDT Tue Mar 18 2025

.KEY MESSAGES...

- A powerful late winter storm will impact the area beginning
  this evening. Rain showers (and isolated T-storms) this
  evening will transition to snow overnight, with snow and
  blowing snow expected across the entire forecast area by
  daybreak Wednesday.

- There is a high confidence that most of the area will see at
  least 2 inches of snowfall over the next 24 hours, with areas
  closer to the main snowband expected to see between 4 and 6+
  inches.

- While snowfall amounts will vary across the area Wednesday,
  winds will be strong everywhere, with sustained northerly
  winds of 35 to 45 mph expected to gust to 65+ MPH. The
  strongest winds will be during the morning hours Wednesday.

- Dry weather returns for the latter half of the week with
  temperatures gradually returning to the 60s by Saturday
  afternoon.

- The chance for some light rain returns Saturday night and
  Sunday. This does not look to a significant weather maker for
  the local area.

&&

.DISCUSSION...
Issued at 250 PM CDT Tue Mar 18 2025

A fairly quiet day across the area this afternoon (the calm
before the storm?) with near critical to critical fire weather
concerns continuing across north central Kansas and light
northeasterly breezes and temperatures mostly in the 60s being
observed further north. While winds are not quite meeting the
Red Flag warning criteria across north central Kansas so far
today, opted to keep the Red Flag warning going through 7 PM as
a few gusts near criteria could still be realized as the
atmosphere continues to mix over the next hour or two.

For tonight, the attention turns to the approaching upper level
low that can be seen on satellite spinning over the four corners
region. This low is expected to emerge into the central Plains
and rapidly intensify overnight as it tracks northeast across
Kansas. As this low rapidly intensifies, expect winds to crank
up across the area overnight, peaking during the morning hours
Wednesday. At the same time, a cold front will push across the
local area from the northwest, bringing a switch from rain (and
possibly even an isolated thunderstorm) ahead of the low to
period of heavy/blowing snow along/behind the cold front. This
will set the local area up for a solid 4-9 hour period of
blizzard conditions as the cold front tracks eastward during the
morning hours Wednesday. While snowfall amounts will vary
across the local area, the latest models continue to show the
heaviest band stretching from north central Kansas upwards
toward the Platte River and northeast from there. While this
exact placement may ultimately be a little bit off, there is
high confidence that the entire forecast area will receive at
least 2 inches of snowfall with this system (90%+), with higher
amounts (4-6+ inches) along the main snowband. That said, any
snowfall, combined with sustained winds of 35 to 45 MPH and
gusts to 65+ MPH, will likely result in near whiteout
conditions Wednesday morning. As a result, the blizzard warning
remains in effect from 1 AM to 2 PM for the entire forecast
area.

For western areas (west of HWY 183), it will be possible that
the worst conditions will end by mid-morning, with eastern
areas (along and east of Highway 81) likely experiencing
blizzard conditions into the early afternoon hours. But, just
because the snowfall has ended doesn't mean conditions will
improve significantly, and stronger winds (associated with the
High Wind Warning) will likely continue through the late
afternoon hours. As a result, kept both the High Wind Warning
and Blizzard Warnings in tact from the previous issuance.

As skies begin to clear across the local area behind this storm,
a more northwesterly flow pattern aloft will set up across the
plains through the upcoming weekend. This will result in a
gradual return to near and eventually above normal temperatures
(60s) by the upcoming weekend, with multiple upper level
disturbances clipping the local area. The first of these will
pass by on Friday, but likely result in little more than some
additional passing cloud cover, with the second modestly
stronger system potentially bringing some light rain to the area
late Saturday night through Sunday.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 700 PM CDT Tue Mar 18 2025

For KGRI/KEAR Airports:

North-northeast winds continue to increase through the evening
into tonight. By 10Z, northerly gusts over 55kts are expected.

Rain develops in the 02-04Z timeframe and quickly changes to
snow in the 06-08Z timeframe. Prevailing ceilings are expected
to be in the MVFR range, but could dip to IFR/LIFR during
periods of heavier precipitation. This snow, combined with the
winds, will result in blizzard conditions until snow exits the
area mid to late morning on Wednesday.

Strong north winds persist through the day on Wednesday,
gradually decreasing during the late afternoon.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Blizzard Warning from 1 AM to 2 PM CDT Wednesday for
     NEZ039>041-046>049-060>064-072>077-082>087.
     High Wind Warning from 1 AM to 7 PM CDT Wednesday for
     NEZ039>041-046>049-060>064-072>077-082>087.
KS...Blizzard Warning from 1 AM to 2 PM CDT Wednesday for
     KSZ005>007-017>019.
     High Wind Warning from 1 AM to 7 PM CDT Wednesday for
     KSZ005>007-017>019.

&&

DISCUSSION...Rossi
AVIATION...Mangels
Hazardous weather outlook, Mar 18, 6:06 PM CST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
706 PM CDT Tue Mar 18 2025

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
191200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
706 PM CDT Tue Mar 18 2025

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

This evening, a few isolated thunderstorms may develop,
particularly for areas east of Highway 281. An isolated storm may
become strong to marginally severe, with small hail severe wind
gusts both possible.

After 1 AM, a Blizzard Warning and High Wind Warning go into
effect for the entire area. Please see the latest Blizzard
Warning message for additional details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong winds and blowing snow will be ongoing across the local
area Wednesday morning and the Blizzard Warning will be in effect
through 2 PM CDT Wednesday. In addition, the High Wind Warning
for sustained winds of 35 to 45 MPH, gusting to near 65 MPH, will
be in effect through 7 PM CDT. Please see the latest Blizzard
Warning and High Wind Warning messages for additional information
regarding these hazards.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any potential hail that might
occur with spotty thunderstorms this evening, any measured snow
totals from tonight into Wednesday, along with any possible damage
from the intense north winds.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Mar 18, 9:25 PM CST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1025 PM CDT Tue Mar 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 PM     Non-Tstm Wnd Gst 2 SSW Saint Libory      41.06N 98.37W
03/18/2025  M66 MPH          Howard             NE   Trained Spotter

            personal weather station.

&&

KS
Local storm report, Mar 18, 9:30 PM CST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1030 PM CDT Tue Mar 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     Non-Tstm Wnd Gst 6 SSE Kearney           40.63N 99.03W
03/18/2025  M56 MPH          Kearney            NE   Mesonet

&&

KS
Local storm report, Mar 18, 9:59 PM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Hastings NE
1059 PM CDT Tue Mar 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     Non-Tstm Wnd Gst 6 SSE Kearney           40.63N 99.03W
03/18/2025  M60 MPH          Kearney            NE   Mesonet

&&

KS
Local storm report, Mar 18, 10:00 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
1100 PM CDT Tue Mar 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     Non-Tstm Wnd Gst 1 SW Smith Center       39.77N 98.80W
03/18/2025  M56 MPH          Smith              KS   AWOS

            AWOS station KK82 Smith Center Airport.

&&

KS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind, 6 blizzard. Local standard time, as filed.

High Wind, Phillips

When
March 18, 10:00 PM CST to March 19, 2:00 PM CST
Where
Phillips forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Wind gusts anywhere from 55 to near 70 MPH were common across the area. The peak measured wind gust for the county was 70 MPH, measured by a mesonet station located five miles north of Agra.

High Wind, Rooks

When
March 18, 11:00 PM CST to March 19, 2:00 PM CST
Where
Rooks forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Wind gusts anywhere from 55 to near 70 MPH were common across the area. The peak measured wind gust for the county was 63 MPH, measured by a mesonet station located six miles north of Plainville.

High Wind, Smith

When
March 18, 11:00 PM CST to March 19, 3:00 PM CST
Where
Smith forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

Wind gusts anywhere from 55 to near 70 MPH were common across the area. The peak measured wind gust for the county was 65 MPH, measured by a mesonet station located eight miles north of Bellaire.

High Wind, Osborne

When
March 18, 11:00 PM CST to March 19, 3:00 PM CST
Where
Osborne forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Wind gusts anywhere from 55 to near 70 MPH were common across the area. The peak measured wind gust for the county was 60 MPH, measured by a mesonet station located near Osborne.

High Wind, Jewell

When
March 18, 11:00 PM CST to March 19, 3:00 PM CST
Where
Jewell forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

Wind gusts anywhere from 55 to near 70 MPH were common across the area. The peak measured wind gust for the county was 60 MPH, measured by a mesonet station located three miles west-northwest of Jewell.

High Wind, Mitchell

When
March 18, 11:00 PM CST to March 19, 3:00 PM CST
Where
Mitchell forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

Wind gusts anywhere from 55 to near 70 MPH were common across the area. The peak measured wind gust for the county was 68 MPH, measured by a mesonet station located near Tipton.

Blizzard, Phillips

When
March 19, 3:00 AM CST to 1:00 PM CST
Where
Phillips forecast zone
Reported by
COOP Observer
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Snowfall amounts ranged anywhere from 3 to 7 inches. The highest reported totals included 6.0 inches from Phillipsburg and 4.1 inches from Kirwin Dam. This snow, combined with the strong northerly winds, resulted in widespread white-out conditions.

Blizzard, Rooks

When
March 19, 3:00 AM CST to 1:00 PM CST
Where
Rooks forecast zone
Reported by
COOP Observer
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Snowfall amounts ranged anywhere from 3 to 7 inches. The highest reported totals included 4.1 inches from four miles west-northwest of Plainville and 4.0 inches from Palco. This snow, combined with the strong northerly winds, resulted in widespread white-out conditions.

Blizzard, Smith

When
March 19, 5:00 AM CST to 1:00 PM CST
Where
Smith forecast zone
Reported by
COOP Observer
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

Snowfall amounts ranged anywhere from 3 to 7 inches. The highest reported totals included 7.0 inches from Lebanon and 3.1 inches from Smith Center. This snow, combined with the strong northerly winds, resulted in widespread white-out conditions.

Blizzard, Osborne

When
March 19, 5:00 AM CST to 1:00 PM CST
Where
Osborne forecast zone
Reported by
CoCoRaHS
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Snowfall amounts ranged anywhere from 3 to 10 inches. The highest reported totals included 10.0 inches from seven miles north-northeast of Natoma and 6.0 inches from Natoma. This snow, combined with the strong northerly winds, resulted in widespread white-out conditions.

Blizzard, Jewell

When
March 19, 5:00 AM CST to 3:00 PM CST
Where
Jewell forecast zone
Reported by
COOP Observer
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

Snowfall amounts ranged anywhere from around 1 inch in southeastern portions of the county to closer to 5 inches in the northwest. The highest reported totals included 4.5 inches in Ionia and 3.0 inches from four miles south of Burr Oak. This snow, combined with the strong northerly winds, resulted in widespread white-out conditions.

Blizzard, Mitchell

When
March 19, 5:00 AM CST to 3:00 PM CST
Where
Mitchell forecast zone
Reported by
COOP Observer
Coordinates
39.393, -98.209 (the zone’s center; the record gives no point)

Snowfall amounts ranged anywhere from around a trace in east-southeastern portions of the county to closer to 5 inches in the far west-northwest. The highest reported totals included 4.0 inches from Cawker City and 2.0 inches from Glen Elder Dam. This snow, combined with the strong northerly winds, resulted in widespread white-out conditions.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252586, 1252587, 1252588, 1252589, 1252590, 1252591, 1252791, 1252792, 1252793, 1252794, 1252795, 1252796.